U.S. doctors online nowAsk doctors free
A member asked:

If a med. says not to take if allergic to penicillin or any form of it and a dr. gives to someone allergic to amoxicillin is ok? i want to know if its ok to take a medication that says not to take if allergic to penecillin or any form of it and i am aller

2 doctor answers3 doctors weighed in
Dr. Nicholas Perera
A Verified Doctoranswered
A US doctor answeredLearn more
In : In general you should not take Amoxicillin if you allergic to penicillin. However, vomiting is not indicative of an allergic reaction, rather more likely a side effect. Many studies have shown that most people who say they are allergic to penicillin are actually not. More likely they had a side effect, or developed a non-allergic rash. Still though, i will generally not prescribe any of the penicillin class of medicines to someone who states an allergy- it is not worth the (small) risk as there are plenty of other antibiotics out there. To know if it was alright to stop taking the medication though- i would need to know what you were taking it for.
Dr. Nayla Mumneh
Allergy and Immunology 29 years experience
Get tested: Amoxicillin is a close cousin to penicillin, ideally someone allergic to penicillin should not receive either. Best answer is to get a skin test for penicillin by an allergist and determine if you are truly allergic to penicillin.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 3, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.